Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking treatment for portal thromposis. How long will it take for recovery?

May 2014
User rating for this question
Answered by

Practicing since : 2002
Answered : 6312 Questions
I am taking treatment for portal thromposis since last 8 months , when I can recovered completly?
So far I am not using drinks, drug and I don't have smoking habits also. My doctor told me that my liver is little shrinkage.
Posted Sat, 19 Oct 2013 in Liver and Gall Bladder
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Send treatment details and latest scan results.

Detailed Answer:
Thanks for writing in to us.

I have read your query in detail and seen the ultrasound scan abdomen report dated 01-01-2013.

Along with partial portal vein thrombosis, your liver shows coarse features which mean some problem in the liver with shrinkage in size. There is ascites (fluid in the abdomen). The spleen is mildly enlarged.

Portal vein thrombosis (PVT) is blockage of the portal vein, it transports blood to the liver. It can get blocked due to many reasons. I guess it is the liver problem in you that is causing PVT. Treatment for PVT (partial or complete) takes a long time (in months) and is by giving oral anticoagulants (blood thinners).

The treatment does not end in removing the block but treating the actual cause of the portal vein thrombosis. I would like to know treatment details, medicines and duration for which taken and any latest scan reports. By that I can tell you what is the present condition of the portal vein blockage.

Also please mention problems what you were having 8 months back and what are present symptoms you are having.

Waiting for an update from your end.

Above answer was peer-reviewed by
Follow-up: Taking treatment for portal thromposis. How long will it take for recovery? 2 hours later
Thanks for your reply.
Right now I am not able to send my latest scanning report.

Before eight months I did not feel any uneasiness except my stomach was enlarging.

My doctor told that it might be because of using lot of medicine during child hood ( I am an asthma patient too). I also tried Ayurveda medicine just before one and half year ( continue sly used almost one year).

Just I want to know it will cause liver zeroes or some other serious deceases?

Answered by Dr. Vivek Chail 14 hours later
Brief Answer:
Consult gastroenterologist and follow instructions

Detailed Answer:
Thanks for writing in with an update.

The ultrasound findings in January 2013 show that there is some ongoing serious problem with your liver. The ascites (fluid collection) also might be due to same reason.

Cirrhosis is a slowly progressing disease in which healthy liver tissue is replaced with scar tissue, eventually preventing the liver from functioning properly. The scar tissue blocks the flow of blood through the liver and slows the processing of nutrients, hormones, drugs, and naturally produced toxins. It also slows the production of proteins and other substances made by the liver. Taking ayurvedic medicines can cause increased amount of heavy metals which lead to serious liver disorder.

As you might already be in the early stage of cirrohsis, follow up of liver disease and functioning is most important for you. As liver shrinkage is there you must discuss this with a Gastroenterologist (liver specialist) in the same place where you got scan done (KMC Manipal). You must not neglect your condition and any medicines given should be taken as per doctor's instructions. Your blood tests are also necessary to know the liver function results. Please take proper diet as recommended by your doctor.

Hope your query is answered.
Do write back in case of doubts.

Hope this helps.
Above answer was peer-reviewed by
Follow-up: Taking treatment for portal thromposis. How long will it take for recovery? 3 hours later
Last XXXXXXX 2013 they have done 5 types of the blood test related with this decease ( aggregate cost around 0000/-). That blood specialist doctor send my report to gastroenterologist. He told me that the propose of blood testing was for find the cause of decease. He also told me that every thing functioning properly and I don't have to go for further checkup or treatment. Same medicine can be continued.
my medicines are
Aldactone 50 - daily one time
Inderal 10 - two times
Somproz 40- before food one time
Answered by Dr. Vivek Chail 5 hours later
Brief Answer:
Please read detailed answer below.

Detailed Answer:
Thanks for writing in to us.

I read through your medications.
Aldactone is used to decrease ascites of fluid formation.
Inderal is propranolol which also controls ascites.
Somproz is Esomeprazole a proton pump inhibitor used to treat gastritis.
Norflox is an antibiotic.

Norflox is to be taken as a short duration course. The other ones can be taken for a while as per doctor's instructions on clinical evaluation and follow up.

What is most important is if the portal vein thrombosis has completely resolved and if there has been no ascites. These two things can only be evident on a repeat ultrasound scan. It would be important to know if the liver changes are stable and not progressing further. Therefore I had asked to send the latest scan report.

As your doctor has told that the blood tests are all normal, there is no need to worry. However if you get distension or fullness in stomach, please consult your doctor again. I would suggest you to take discuss with your doctor before taking ayurvedic medicines.

Hope your query is answered.
Do write back in case of doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor